Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 196, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 28, 1998, 9:11 PM CDT for Saline County, Kansas. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 28, 1998, 9:11 PM CDT (02:11 UTC)
- Expired
- Jun 28, 1998, 10:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Saline County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 9:17 PM CDT | Hail 1 | Salina, KS | |
| Jun 28, 9:55 PM CDT | Thunderstorm Wind 56 | Assaria, KS | |
| Jun 28, 10:05 PM CDT | Hail 2.75 | Assaria, KS | Extensive damage to 15 vehicles and houses sustained major roof damage and broken windows in a 3-mile wide area from near Smolan southeast to Assaria. |
| Jun 28, 10:05 PM CDT | Thunderstorm Wind 61 | Assaria, KS | Numerous power lines and power poles blown down, a shed blown over, and widespread roof damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7536 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 18.3
- Supercell composite
- 82.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 290211 RRA SVRICT KSC169-290315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 911 PM CDT SUN JUN 28 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SALINE COUNTY IN CENTRAL KANSAS * UNTIL 1015 PM CDT * AT 910 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTEAST OF SALINA AND ANOTHER SEVERE THUNDERSTORM NEAR GLENDALE OR 10 MILES NORTHWEST OF SALINA...MOVING TO THE EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ASSARIA GYPSUM GLENDALE HEDVILLE QUARTER SIZED HAIL WAS REPORTED 2 MILES SOUTH OF SALINE AT 910 PM THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. OGREN &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:16 PM CDT, 5 hours 55 minutes earlier.
Area forecast discussion, Jun 28, 3:16 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT SUN JUN 28 1998 SHORT TERM... WK BNDRY OVER WRN/NCTRL KS FCST BY MDLS TO LIFT SLOWLY NWD TNGT. SATLT IMAGERY SHOWS CU FIELD ALNG BNDRY...SO FAR CAP HOLDING FIRM. A LITTLE CONCERNED WITH COOLER MID LVL TEMPS ON MRNG SNDGS THAT SOMETHING COULD FIRE ALONG BNDRY. THINK BEST CHC OF THIS IS THIS EVNG JUST NORTH OF FCST AREA...SLIDING ESE OVR NE KS AND NRN/CTRL MO LATER TNGT. WL PROB GO WITH LOW POPS FOR PSBL TSRA CTRL KS ZNS...ELSWHR DRY FCST WITH CLR SKIES. DWPTS REMAIN IN UPR 60S TO MID 70S ACRS FCST AREA...THINK PERSISTENCE WILL WORK FINE FOR LOW TEMP FCST TNGT. WOLF ..LONG TERM.. FOR MON IT APPRS THAT FNT WL REMAIN OUT OF CWA DURG THE DAY WITH GOOD SW FLOW AHD OF IT. THIS SHUD RESULT IN TEMPS AOA THE CENTURY MARK OVR ALL BUT SE KS. BOTH AVN/ETA BNDRY LYR TEMPS HAVE 105 CONTOURS AT 00Z. WL KEEP HEAT ADVSY AND DRY DAYTIME FCST GOING. FNT SLIPS FAR ENUF S OVNGT TO KEEP POPS IN CNTRL BUT WL NIX IN S CNTRL AND SE KS. TUE GETS TOUGHER AS AVN SUG SFC LO WL CONT TO DRIFT S TO NR AMA ON TUE. THIS DRAGS SFC FNT SOMEWHERE BTWN HWY 54 AND OK BDR DURG THE DAY. NOT SURE THIS WL HAPPEN BUT FNT SHUD BE SOMEWHERE IN FCST AREA. TEMPS MAY BE NR 100 ACRS THE XTRM S AND LWR/MID 90S TO THE N. MIGHT NEED ANOTHER DAY ON HEAT ADVSY ACRS S CNTRL/SE KS...BUT WITH UNCERTAINTY OF FNT AND A COUPLE OF FCST PACKAGES TO GO WL CONTINUE THRU MON AND LET LTR SHIFTS EXTEND IT IF NEEDED. IN LONGER TERM...NOT MUCH HAS CHGD WITH NEWER RUN OF MRF/ECMWF. BOTH POINTING TO THE BEST CHC OF PCPN ON WED. MRF BRINGS HIER 850-500 RH NW-SE ACRS THE STATE ON WED WITH LARGE SWATH OF 12-14C 850 DEWPTS ALG THAT TRACK. ECMWF HAS BULLSEYE VORT MAX OVR CO/KS/NE BDR AT 12Z WED. COULD SEE TWO SCENERIOS FOR PCPN ON WED...EITHER FROM THE PREV NGTS TSTMS THAT FORM IN UPSLP FLO IN WRN KS/NE CO WITH SFC FNT TO THE S OF FCST AREA...OR IF FNT IS STILL IN THE CWA...FIRING TSTMS DURG THE DAY ON THE FNT. WITH LTL CHG IN 500MB HGTS...AND EACH RUN KEEPING FNT FARTHER N...STILL NOT CONVINCED FNT WL MAKE IT ALL THE WAY THRU FCST AREA. BUT BELIEVE THERE IS ENUF OF A PSBLTY TO INCLD A CHC ON WED IN EXTENDED IN THE N. WL GO DRY OTHERWISE WITH TEMPS WARMING BEYOND WED. TEMPS TRICKY ON WED... COULD EITHER BE PCPN/MSTLY CLDY OR PTLY CLDY AND DRY WITH RESULTANT TEMPS EITHER IN THE UPR 80S OR MID 90S. WL SPLIT DIFFERENCE PER GOING FCST FOR NOW. HOWERTON FCSTID = 17 ICT 75 103 70 97 / 5 5 10 10 HUT 74 103 71 93 / 5 5 10 10 EWK 75 103 71 93 / 5 5 10 10 EQA 75 101 72 97 / 5 5 10 10 WLD 76 101 72 99 / 5 5 10 10 RSL 72 102 69 93 / 20 10 20 10 GBD 72 102 69 93 / 20 10 20 10 SLN 73 103 71 93 / 20 10 20 10 MPR 73 102 71 93 / 20 10 20 10 CFV 76 97 75 96 / 5 5 10 10 CNU 75 97 75 96 / 5 5 10 10 K88 75 96 75 96 / 5 5 10 10 .ICT...HEAT ADVISORY FOR TONIGHT AND MONDAY FOR ENTIRE FCST AREA...ZONES KSZ032>033...KSZ047>053...KSZ067>072...KSZ082>083... KSZ091>096...KSZ098>100.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:12 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 63 min |
| Jun 28, 9:56 PM CDT | Tornado Warning | ICT | Saline | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.